MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ADVANIX BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION ADVANIX BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00534280
Medical Device Problem Codes Break (1069); Entrapment of Device (1212); Retraction Problem (1536); Detachment of Device or Device Component (2907); Difficult to Advance (2920); Positioning Problem (3009)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/15/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported to boston scientific corporation that an advanix biliary stent was used during an endoscopic retrograde cholangiopancreatography procedure in the common hepatic, common bile duct and left hepatic duct, performed on (b)(6) 2022.During the procedure, there was difficulty in deploying the stent due to the patient's torturous anatomy and an obstruction right before the cystic duct.When the physician attempted to deploy the stent into the common bile duct and the left hepatic duct with a lot of resistance, the pullwire cap broke off and the push catheter was broken, also, the guide catheter came out of the insulation.The stent was deployed using the tip of the pullwire handle and a pair of biopsy forceps was used to push the plastic stent out of the duodenoscope channel to help position the stent for deployment.However, it was noticed after deployment that the stent trailing barb was stuck in the duodenoscope and it was torn, and the stent was found not in place anymore.The physician was able to remove the broken stent and the delivery system along with the scope.Another stent of the same model was successfully completed the procedure.There were no patient complications reported as a result of this event.
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
Block h6: medical device problem code a0401 captures the reportable event of stent break.Block h10: the advanix rx biliary stent was not returned for analysis, therefore, the reported complaint of stent shaft break was not confirmed.The returned naviflex delivery system was analyzed, and a visual evaluation noted that the push catheter was kinked and torn near the handle.The push catheter suture hole was found torn.The pull wire was kinked, and the pull wire cap was detached.During the functional inspection, one laboratory guidewire was used to test its pass through the delivery system, and it could pass without issues; it did not get stuck.No other problems with the device were noted.Based on the most relevant information of the complaint event description, device analysis and including the product record review results, the device meets all manufacturing specifications required and passed all the controls and inspections, no abnormalities were reported during the assembly process.According to the product analysis, it is most likely that the manipulation of the user, some technique performed during the procedure and/or even anatomical factors found during the procedure could have contributed to the kinked push catheter; as a consequence, the pull wire was kinked.Once these kinks were present, the user may have felt resistance while trying to position/deploy the stent and the user may have experienced difficulties while retracting the pull wire, which led the user to apply additional force/tension.As a consequence, the push catheter and the suture hole of the push catheter were torn, and the pull wire cap was detached by applying additional force.It was also likely that user manipulation while setting up the device through the endoscope, some technique applied during procedure and/or even tortuous anatomy could have contributed on the kinks along the push catheter, the kinked push catheter provided resistance to remove the guide catheter and causing entrapment issues.During functional inspection one laboratory guidewire was used to test the pass through the pusher and it could pass without issues.The stent component of the device was not returned.The reported complaints of stent break and guidewire stuck were not confirmed and will be documented as no problem detected.Therefore, adverse event related to procedure is selected as the most probable root cause for the complaint.
 
Event or Problem Description

Brand Name
ADVANIX BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
780 brookside drive
spencer IN 47460
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key15406679
Report Number3005099803-2022-04993
Device Sequence Number5512557
Product Code FGE
UDI-Device Identifier08714729787372
UDI-Public08714729787372
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K101314
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2023
Device Model NumberM00534280
Device Catalogue Number3428
Device Lot Number0027072803
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/15/2022
Supplement Date Received by Manufacturer12/07/2022
Initial Report FDA Received Date09/12/2022
Supplement Report FDA Received Date01/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown